Too much medicationRegister Today!
- by FirstLadyRN Nov 9, '12The Situation: Patient requesting dilaud 2mg dose every four hours for a pain ranging 7 or greater. Pain is described as a headache with visual disturbances. Shes been cleared by neuroligist. Opthamology has been consulted. She has phenergran q6hours for complaints of nausea. She is drowsy, often sleeps, but respirations are never under 16. Husband becomes concerned with her affect and accuses staff of overmedicating her. Question: Was it staff"s fault? If so; in particular was it the nurse who followed the MDs order at fault? Or the MD who ordered it? Or the patient who requests it? How could i have made this situation better?
- Nov 9, '12 by nightnurse28If she's AOx3 with stable VS then there isn't any "fault". Dr's orders will cover you that far, and some people will take advantage of the heavy hitters as long as possible. Has she been taking them for an extended period of time? I would hope there's a plan to wean her off the narc (addictive and likely to cause a rebound headache) and the known vesicant. As her nurse you can educate and advocate, but she might not care. Try to keep the husband in the loop of education and advocacy about her prn meds.
Dilute, push slow, and when appropriate: give the lower dose/alternate med!
- Nov 9, '12 by nightnurse28.whoops.Last edit by nightnurse28 on Nov 9, '12 : Reason: double posted.